Illinois, 2022

Hail in Illinois, April 29, 2022

April 29, 2022 · NWS LSX · 2 events in 2 counties and zones

As a cold front moved through the region, a few of the storms became severe producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

As a cold front moved through the region, a few of the storms became severe producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 29, 5:45 PM CST, 42 minutes earlier.

Area forecast discussion, Apr 29, 5:45 PM CST, 42 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
645 PM CDT Fri Apr 29 2022

.SHORT TERM...  (Through Late Saturday Night)
Issued at 255 PM CDT Fri Apr 29 2022

Showers and thunderstorms persist late this afternoon from
central IL southwestward into central MO. This activity is
occurring in association with a vort max moving into west-central
IL, with a southwesterly LLJ and associate moisture convergence
along with weak elevated instability supporting the trailing
activity in central MO. The expected trend through the remainder
of the afternoon is for this activity to exhibit an overall
weakening trend as it lifts east-northeastward. Elsewhere across
eastern MO it is possible to see spot showers and perhaps a storm.

A well-defined warm front currently stretches from south-central
Nebraska across eastern KS and across southern MO and southern
IL. The ongoing showers and storms have effectively retarded
aggressive northward movement, however the front is expected to
gradually retreat northward tonight as a low pressure system
across the central Plains moves northeastward and the trailing
cold front advances into western MO. The lifting warm front could
initiate a few storms as it moves northeast tonight, and it's also
possible we could see a few elevated storm as well to it's north
primarily across northeast MO and west central IL. However our
greatest threat of storms will be overnight, as storms originating
in the eastern Plains this evening move eastward through western
MO and into our area. Overall I think this activity will be in a
weakening state, but it may an isolated strong to severe threat
for a few hours as it moves into the western CWA, namely wind and
hail.

The activity should progress east through the early morning hours on
Saturday, exiting the CWA by 15z or so. The severe weather threat on
Saturday remains conditional, largely based on cloud breaks and
heating in the wake of the early morning storms. These mesoscale
factors will ultimately dictate the probability and coverage of
additional storms. The 12z HREF guidance suite has shifted back a
bit to the west compared to the 00Z HREF. Present thinking is
that the the combination of low level moisture advection and
modest heating should result in a corridor of MLCAPE on the order
of 1000-1500+ J/KG across far eastern MO and western IL during
the afternoon. The consensus of the CAMS and RAP would suggest
convective initiation from central IL across far east-central MO
towards St. Louis during the early afternoon, with storms
maturing as they move east into southwest and south central IL.
Storm coverage should be scattered with potential for a more continuous
line by mid-afternoon over the eastern CWA. Little has changed
with respect to thinking on storm mode and severe threats. Deep
layer shear and instability are in a favorable parameter space for
organized severe storms, and shear vector orientation to the
front/forcing suggest potential for supercells before upscale
growth may ensue further east. Large hail and damaging winds still
appear to be the primary threat. There remains a low threat of a
few tornadoes, however low level wind profiles still appear to be
a bit veered and the resulting hodographs do not support a large
tornado threat.

Glass

.LONG TERM...  (Sunday through Next Friday)
Issued at 255 PM CDT Fri Apr 29 2022

Sunday still looks tranquil in the wake of the Saturday/Saturday
night system with the cold front well to the east and the upper trof
exiting to the east-northeast. Gusty westerly winds, drier
conditions and seasonable temperatures will be in order.

The latest deterministic and ensemble guidance continues to show an
active weather pattern next week with a series of migratory short
wave trofs impacting the region. There is rather good agreement on
the first of these short waves and the attendant lifting warm front
and advancing cold front impacting the region Monday into early
Tuesday. We will have to watch this system and how much the warm
sector opens up ahead of the cold front on Monday night, and the
accompanying instability and threat of robust storms.

Otherwise the models and ensembles continue to diverge with the
second more significant upper trof and accompanying frontal
system later in the week. Present thinking is that we should see
another round of showers and possibly thunderstorms in the
Thursday time frame and possibly into Friday depending on the
timing of the system.

Glass
&&

.AVIATION...  (For the 00z TAFs through 00z Saturday Evening)
Issued at 644 PM CDT Fri Apr 29 2022

Dry, VFR flight conditions through 06z Saturday, with next round
of showers and storms moving through between 08z and 13z Saturday
with MVFR flight conditions with onset of showers and storms.
Otherwise, another brief break in activity before main cold front
moves through Saturday afternoon. This batch of storms will form
right along boundary, especially over St. Louis metro area between
18z and 21z Saturday. Gusty southeast winds will persist through
tonight, before gradually veering to the south then southwest to
west as front moves through region.

Byrd
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 29, 2:07 PM CST, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
307 PM CDT Fri Apr 29 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-302015-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
307 PM CDT Fri Apr 29 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance of thunderstorms tonight. An isolated strong to
severe storm is possible across parts of central and north central
Missouri overnight, although the severe weather threat is limited.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered thunderstorms are expected Saturday into Saturday evening.
Some of these storms may be severe across far eastern Missouri into
southwest and south central Illinois during the afternoon and early
evening. Large hail and damaging winds are the primary severe weather
threat.

Thunderstorms will be possible Monday into Tuesday and then again on
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Glass

The radar

The St Louis radar (KLSX), 92 km away, was scanning. The volume nearest the first event began at 00:28 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Greene

When
April 29, 6:27 PM CST
Where
Greene County, 3 mi W of Athensville
Measured
1 in hail
Reported by
Social Media
Coordinates
39.450, -90.236

Hail, Macoupin

When
April 29, 6:35 PM CST
Where
Macoupin County, 2.76 mi SW of Barr
Measured
1 in hail
Reported by
Social Media
Coordinates
39.370, -90.135

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014521, 1014522.